Meeting NewsPerspective

Hypophysitis incidence high after ipilimumab therapy for melanoma

Roula Zahr
Roula S. Zahr

BOSTON — Among adults with melanoma treated with the CTLA-4 immune checkpoint inhibitor ipilimumab, nearly 13% developed hypophysitis after therapy, according to data presented at the American Association of Clinical Endocrinologists annual meeting.

Although researchers were unable to identify reliable risk factors for the condition, “we found higher incidence of ipilimumab-induced hypophysitis in treatment-naive cancer patients,” Roula S. Zahr, MD, MS, assistant professor of medicine in the division of endocrinology, diabetes and clinical nutrition at the School of Medicine, Oregon Health and Science University, told Endocrine Today. “This finding has not been reported in previous studies.”

Zahr and colleagues at Oregon Health and Science University and University of Iowa Hospitals and Clinics performed a retrospective chart review of 117 patients with melanoma treated with ipilimumab (Yervoy, Bristol-Myers Squibb) from 2011 to 2016 to determine demographic and clinical characteristics of those who went on to develop the pituitary condition.

Among the cohort, 12.8% developed ipilimumab-induced hypophysitis, which the researchers described as “high,” with no differences between women and men. Men who developed hypophysitis were older than women who developed the condition (mean age, 67.7 years vs. 50.8 years; P = .009) and were older than men who did not develop the condition (mean age, 56.4 years; P = .02). Patients who received no systemic cancer therapy before ipilimumab were more likely to develop hypophysitis than those who had prior treatment (17.2% vs. none; P = .011). Researchers observed no associations with race, BMI, presence of baseline autoimmune diseases, lesion characteristics or genetic findings and likelihood of developing hypophysitis. Patients who developed hypophysitis had a median survival of 45 months vs. 29.5 months for those without the condition (P = .253).

“A screening protocol is needed to early identify and treat immune-related endocrine complications given the expanding use of cancer immunotherapy,” Zahr said.

The researchers recommend close monitoring for signs and symptoms of hypophysitis after each cycle of ipilimumab. – by Jill Rollet

Reference:

Zahr R, et al. Abstract 838. Presented at: AACE Annual Scientific and Clinical Congress; May 16-20, 2018; Boston.

Disclosure: Zahr reports no relevant financial disclosures.

 

Roula Zahr
Roula S. Zahr

BOSTON — Among adults with melanoma treated with the CTLA-4 immune checkpoint inhibitor ipilimumab, nearly 13% developed hypophysitis after therapy, according to data presented at the American Association of Clinical Endocrinologists annual meeting.

Although researchers were unable to identify reliable risk factors for the condition, “we found higher incidence of ipilimumab-induced hypophysitis in treatment-naive cancer patients,” Roula S. Zahr, MD, MS, assistant professor of medicine in the division of endocrinology, diabetes and clinical nutrition at the School of Medicine, Oregon Health and Science University, told Endocrine Today. “This finding has not been reported in previous studies.”

Zahr and colleagues at Oregon Health and Science University and University of Iowa Hospitals and Clinics performed a retrospective chart review of 117 patients with melanoma treated with ipilimumab (Yervoy, Bristol-Myers Squibb) from 2011 to 2016 to determine demographic and clinical characteristics of those who went on to develop the pituitary condition.

Among the cohort, 12.8% developed ipilimumab-induced hypophysitis, which the researchers described as “high,” with no differences between women and men. Men who developed hypophysitis were older than women who developed the condition (mean age, 67.7 years vs. 50.8 years; P = .009) and were older than men who did not develop the condition (mean age, 56.4 years; P = .02). Patients who received no systemic cancer therapy before ipilimumab were more likely to develop hypophysitis than those who had prior treatment (17.2% vs. none; P = .011). Researchers observed no associations with race, BMI, presence of baseline autoimmune diseases, lesion characteristics or genetic findings and likelihood of developing hypophysitis. Patients who developed hypophysitis had a median survival of 45 months vs. 29.5 months for those without the condition (P = .253).

“A screening protocol is needed to early identify and treat immune-related endocrine complications given the expanding use of cancer immunotherapy,” Zahr said.

The researchers recommend close monitoring for signs and symptoms of hypophysitis after each cycle of ipilimumab. – by Jill Rollet

Reference:

Zahr R, et al. Abstract 838. Presented at: AACE Annual Scientific and Clinical Congress; May 16-20, 2018; Boston.

Disclosure: Zahr reports no relevant financial disclosures.

 

    Perspective
    Amy S. Chang

    Amy S. Chang

    Immunotherapy is one of the most promising advances in the battle against cancer in recent years. Since 2011, the FDA has approved six new immune checkpoint inhibitors for use in a variety of advanced cancers, including metastatic melanoma, renal cell carcinoma, urothelial carcinoma and non-small cell lung cancer. As the rise of checkpoint inhibitors reflects a major shift in the strategy against cancer, the overall side effect profile of this cancer therapy is also changing the role endocrinologists can expect to play in the care of our cancer patients.

    Checkpoint inhibitors activate the patient’s own immune system to target and kill malignant cells, resulting in prolonged survival times and progression-free survival in those with advanced or metastatic disease. But consequently, this activation can also result in a variety of undesirable autoimmune disorders, primarily affecting the dermatologic, gastrointestinal and endocrine systems.

    The reported incidence of autoimmune endocrinopathies — including hypothyroidism, hypophysitis, thyroiditis and autoimmune diabetes mellitus — has varied widely among different clinical trials and retrospective studies. The current study presented here showed a relatively high incidence of hypophysitis with nearly 13% of patients developing hypophysitis after receiving ipilimumab, an anti-CTLA-4 checkpoint inhibitor. These results are consistent with findings reported last year from our institution at Scripps Clinic Medical Group in which we found a high 27% incidence of hypophysitis in those receiving ipilimumab, where central adrenal insufficiency was the most common presentation (Clarine L, et al. Abstract #716. Presented at: AACE Annual Scientific and Clinical Congress; May 3-7, 2017; AUSTIN, Texas). On the other hand, primary hypothyroidism is most commonly seen with anti-PD1 checkpoint inhibitors, such as nivolumab or pembrolizumab.

    Studies like these are underscoring the importance of screening for autoimmune endocrine disorders when patients are receiving checkpoint inhibitor therapy. Patients will benefit from collaboration between their oncologists and endocrinologists to schedule routine follow-up and testing to screen for endocrine disorders. Management of glucocorticoid therapy for adrenal insufficiency and thyroid medication for hypothyroidism are expected to be the most common reasons to have an endocrinologist as part of the care team. Future studies with long-term data will aid in the prevention of serious episodes of adrenal crisis, or even diabetic ketoacidosis, and they will be valuable in developing standardized screening protocols to optimize the use of these promising agents in the future.

    • Amy S. Chang, MD
    • Division of Diabetes and Endocrinology Scripps Clinic Medical Group La Jolla, CA

    Disclosures: Chang reports no relevant financial disclosures.

    See more from American Association of Clinical Endocrinologists Annual Meeting